Dear OncoLink "Ask The Experts,"
Can chemotherapy-related fatigue last 5 months after treatment has ended? I recently returned to work as a teacher and felt dizzy and off balance. Can the fatigue reoccur slightly after returning to work?
Lora Packel MS, PT, Assistant Professor of Physical Therapy at the University of the Sciences in Philadelphia, responds:
Returning to work can be draining, both physically and mentally. During chemotherapy, you may not have been as active as normal, which resulted in a loss of fitness and endurance. In addition, the chemotherapy may have affected your red blood cell counts, causing anemia. Anemia can make you feel tired, dizzy and winded with activity.
Talk with your oncology team about your fatigue so that they can do a comprehensive examination. Areas that your oncology team might assess are:
There are many treatment options for cancer related fatigue which include; sleep hygiene education, exercise, diet, relaxation therapy, counseling and medications to manage sleep and anemia.
This question and answer was part of the OncoLink Brown Bag Chat Series, Exercise, Nutrition and Cancer Webchat. View the entire transcript here.
Apr 30, 2012 - Age, fatigue, symptom burden, and risk perception are significantly associated with greater cancer worry three years after completing adjuvant treatment for breast cancer, according to a study published online March 15 in Psycho-Oncology.
Apr 30, 2012
Apr 19, 2014